Dense Fog, Christian
- When
- August 5, 2:00 AM CST to 6:00 AM CST
- Where
- Christian forecast zone
- Reported by
- AWOS
- Coordinates
- 36.894, -87.490 (the zone’s center; the record gives no point)
Widespread dense fog blanketed the Pennyrile region of western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less from the Owensboro and Henderson areas southward to Cadiz, Hopkinsville and Elkton.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed the Pennyrile region of western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less from the Owensboro and Henderson areas southward to Cadiz, Hopkinsville and Elkton. The combination of near calm winds and relatively clear skies set the stage for fog development, especially in those areas that received significant rainfall the previous afternoon. Weak high pressure was centered over the lower Ohio and mid Mississippi Valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 10:45 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1145 PM CDT Sun Aug 4 2019 .UPDATE... Issued at 1144 PM CDT Sun Aug 4 2019 Antecedent precipitation from this afternoon's rainfall over west Kentucky and stabilized boundary layer thermal profiles have set the stage for late evening fog development over the Pennyrile. Anticipate some expansion of the fog coverage along and south of the moisture (dewpoint) gradient in the WFO PAH CWA. Coverage for fog will likely be over the southeast half of the area, especially over parts of the Kentucky Pennyrile, along and south of Paducah to Owensboro. Posted a special weather statement to reflect the fog potential overnight, including some locally dense fog development. UPDATE Issued at 624 PM CDT Sun Aug 4 2019 The AVIATION section has been updated for the 00Z TAF issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 208 PM CDT Sun Aug 4 2019 Latest surface analysis showed high pressure centered over the upper Midwest and across the Ohio Valley. Drier air has moved into the northern reaches of our CWA as dewpoints have dropped into the lower 60s in some parts of southern IL. This dewpoint gradient combined with likely outflow boundaries from earlier today has sparked some scattered convection during the morning hours across southeast IL into southwest IN, which slid south into northern KY. Additional convection fired south and for the rest of this afternoon, deepest moisture will reside mainly in western KY, but also in parts of southeast MO and the far southern reaches of southern IL. It is in those locations were continued scattered afternoon convection will be the most likely. Storms will be subsiding after 00Z, as the deeper moisture get shoved southward (mid levels dry out) as the sfc high continues building further south into our area. Weak high pressure will dominate the weather by later this evening and will keep the area dry through the overnight hours and into Monday. Highs on Monday will likely reach the 90 degree mark at a decent amount of places tomorrow with several locations reaching up into the lower 90s. By Tuesday, we will be looking to our northwest to watch for some upper level energy that will be diving southeast toward the area. The possibility for scattered showers and thunderstorms developing will occur from about mid morning and continue on through the day and even into the evening hours. Model guidance is not exactly agreeing on just how great the coverage of the activity will be, but given that the support aloft is rather weak and accompanying surface front is also on the weaker side, will err on the side of low chance PoPs for consistency sake. Still high PWs so locally heavy rain will continue to be a threat, but with shear profiles continuing to be weak, but given the level of instability that is forecast, some isolated strong storms will be possible given. Temperatures on Tuesday will be similar to what we've been experiencing (upr 80s/low 90s) but extensive cloud cover and rain chances could taper things down in some areas. We will be dealing with this northwesterly flow pattern for the rest of the week as well. .LONG TERM...(Wednesday through Sunday) Issued at 208 PM CDT Sun Aug 4 2019 In the long term period, northwesterly upper-level flow will be in place over the forecast area. This is a result of strong ridging over the southwestern U.S. and troughing over New England extending northward towards Hudson Bay. At the beginning of the period, a cold front will be lingering over the PAH forecast area Wednesday, bringing isolated to low chance POPs into southwest Indiana and the Kentucky Pennyrile. Numerical model guidance continues to hint at a MCS developing in the Central Plains and moving into at least part of the area on Thursday. Given the uncertainty about timing and placement of this feature, accepted the NBM solution of isolated to chance POPs for this period. By Thursday night into Friday, another cold front will move into the Lower Ohio Valley, bringing a renewed chance of convection for most of the area. Models are indicting the front may stall just south of the PAH CWA Saturday, resulting in isolated to low chance POPs for our southern counties near the AR/TN border. High pressure with drier air will bring quieter weather to the area Sunday. Temperatures will be seasonably hot and humid for the period, with high temperatures in the the upper 80s to near 90, with peak heat index values in the low to middle 90s. && .AVIATION... Issued at 1144 PM CDT Sun Aug 4 2019 For the 06z Monday WFO PAH TAF issuance, manually edited in some mention of MVFR fog to sites (except KEVV and KMVN) through at least 13z Monday. Otherwise, VFR conditions should dominate the WFO PAH TAF sites through 06z Tuesday. After the fog lifts after 13z, general aviation should see little impact due to weather at the WFO PAH TAF sites. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...Smith SHORT TERM...CW LONG TERM...DWS AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 737 PM CDT Sun Aug 4 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 737 PM CDT Sun Aug 4 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms are possible across all or part of the region Tuesday into Wednesday, then again Thursday through Friday night. The primary storm related hazards will be locally heavy rain, lightning, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1120 PM CDT Sun Aug 4 2019 KYZ005>009-011>013-016-017-019>022-051000- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL- HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, EDDYVILLE, CADIZ, PRINCETON, MADISONVILLE, HOPKINSVILLE, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON 1120 PM CDT Sun Aug 4 2019 ...Areas of fog possible in parts of West Kentucky overnight... The combination of near calm wind conditions and relatively clear skies will set the stage for fog development overnight in those areas that received significant rainfall Sunday afternoon and evening. Visibility due to the fog may vary greatly over a short distance. Some locations may even see fog drop below a quarter mile at times overnight. If you are planning travel across parts of west Kentucky, especially the Pennyrile region of west Kentucky, be prepared to encounter some fog overnight. Drive with caution and allow extra time to reach your destination. Be sure to use low beam headlights or fog lights to illuminate the road ahead. Be sure to signal any lane changes ahead of time to give other drivers time to react and do not drive faster than the weather conditions allow. The fog should thin and dissipate shortly after sunrise in those areas that saw the greatest rainfall late Sunday. Smith
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845443, 845444, 845446, 845447, 845448, 845449, 845450, 845451, 845452, 845453.